Anti-Seizure Drug Label Aptly Describes Risks, FDA Concludes

June 18, 2015
Krystle Vermes

The FDA has determined the current labeling for the anti-seizure medication ezogabine (Potiga) adequately describes its risks of vision loss and skin discoloration.

The FDA has determined the current labeling for the anti-seizure medication ezogabine (Potiga) adequately describes its risks of vision loss and skin discoloration.

“FDA review of additional safety reports does not indicate that the pigment changes in the retina observed in some patients affect vision,” the agency stated. “…Therefore, a modification of the Risk Evaluation and Mitigation Strategy is not needed at this time to ensure that the benefits of Potiga outweigh the risks of retinal and skin pigment changes.”

Nevertheless, the drug’s manufacturer, GlaxoSmithKline (GSK), has been asked to conduct a long-term observational study to further explore potential side effects related to these retinal abnormalities.

In the meantime, the FDA advised health care professionals to continue to follow the recommendations provided in Potiga’s Boxed Warning and other sections of its label.

Potiga is indicated for use in combination with other anti-seizure drugs to treat partial-onset seizures, specifically in adults who have adequately responded to alternative therapies.

The FDA encouraged health care professionals and patients to report adverse events or side effects related to the drug’s use to its MedWatch Safety Information and Adverse Event Reporting Program.